Hail, Ohio
- When
- May 23, 4:09 PM EST
- Where
- Ohio County, 1.26 mi ENE of Wheeling
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.080, -80.700
An upper level disturbance produced scattered afternoon thunderstorms and small hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
An upper level disturbance produced scattered afternoon thunderstorms and small hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 23, 1:25 PM EST, 2 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 225 PM EDT THU MAY 23 2013 .SYNOPSIS... SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE UNTIL A FRONT CROSSES THE REGION THIS EVENING. MUCH COOLER WEATHER CAN BE EXPECTED FOR THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... A WEAKENING SHEAR PROFILE IS EVIDENT OVER THE AREA THIS AFTERNOON COMING DOWN FROM ROUGHLY 30 KTS OF UNIDIRECTIONAL SHEAR AND UPWARD OF 1000 J/KG OF CAPE. DUE TO CONVECTIVE TEMPERATURES BEING REACHED EARLY IN THE DAY...SHOWERS AND THUNDERSTORMS BLOSSOMED BEFORE NOON...AND CONTINUE TO INCREASE IN COVERAGE WITH EACH PASSING HOUR. THIS IS DUE TO RAPID COOLING IN THE MID-LEVELS EVIDENT ON ALL MODEL SOLUTIONS THROUGH THE AFTERNOON WHILE BOUNDARY LAYER TEMPERATURES CONTINUE TO INCREASE. STEEPENING LAPSE RATES AS WELL AS YET ANOTHER INCOMING SHORTWAVE HAVE MANAGED TO HARNESS THIS INSTABILITY INTO SHORT LINE SEGMENTS OF SHOWERS AND EMBEDDED THUNDERSTORMS THAT HAVE PRODUCED GUSTY WINDS AND ISOLATED SMALL HAIL. THIS WILL LIKELY CONTINUE INTO THE EVENING HOURS UNTIL THE LOW LEVEL START TO STABILIZE. A SECONDARY COLD FRONT STARTS TO TRACK INTO THE AREA FROM NORTHWEST TO SOUTHEAST STARTING ROUGHLY 6-7 PM IN OHIO AND REACHING PITTSBURGH 9-11 PM OR SO. WINDS WILL ABRUPTLY TURN NORTHWEST AND GUST THROUGH THE NIGHT BEHIND THE FRONT. MUCH COLDER AIR WILL FLOOD INTO THE REGION WITH SHOWER CHANCES RAPIDLY DECREASING TONIGHT INTO FRIDAY MORNING. FRIES && .SHORT TERM /FRIDAY THROUGH SUNDAY/... COLDER AND MUCH DRIER AIR WILL CONTINUE TO RAPIDLY INVADE THE AREA ON FRIDAY WITH DEWPOINTS RAPIDLY DECREASING THROUGH THE 40S AND INTO THE LOWER 30S AND UPPER 20S BY SATURDAY MORNING. AS WIND BACKS OFF FRIDAY NIGHT AND THE BOUNDARY LAYER DECOUPLES...CLEAR SKIES WILL RESULT IN SUPERIOR RADIATIONAL COOLING. AS SUCH...WIDESPREAD FROST IS LIKELY AND LOCAL FREEZING CONDITIONS ARE POSSIBLE IN THE COLDER SPOTS. WITH LITTLE OVERALL PATTERN EVOLUTION FROM FRIDAY NIGHT INTO SATURDAY NIGHT AND SIMILAR RH PROFILES AND WIND PROFILES...YET ANOTHER FROSTY NIGHT IS POSSIBLE SATURDAY NIGHT. BY SUNDAY...SLIGHTLY WARMER 850 MB TEMPERATURES AND A TINY BIT OF MIXING MAY ALLOW HIGHS TO START TO STRUGGLE UP MORE INTO THE 60S RATHER THAN STRADDLING 60F ITSELF. FRIES && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... DRY WEA IS EXPD THRU THE PERIOD WITH HIGH PRESSURE IN CONTROL. A WARM FRONT WILL APPROACH THE DISTRICT FOR WEDNESDAY INTO THURSDAY BRINGING AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS. TEMPS WL START OUT BLO AVG OVR THE WEEKEND...THEN MODERATE TO SEASONAL LVLS AS HIGH PRESSURE SHIFTS E OF THE AREA AND FLOW TURNS SRLY. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... GENERAL VFR CONDITIONS CAN BE EXPECTED ACROSS THE PORTS THIS EVENING WITH SCATTERED SHOWERS AND POSSIBLE THUNDERSTORMS. MVFR RESTRICTIONS OR BRIEF IFR ARE POSSIBLE WITH THE HEAVIER SHOWERS. AS A COLD FRONT APPROACHES THE AREA THIS EVENING...WIND GUSTS ARE EXPECTED TO PICK UP AS WELL AS THE ARRIVAL OF MVFR CIGS. WINDS WILL VEER TO THE NORTHWEST BEHIND THE FRONT...AND WIDESPREAD IFR CONDITIONS ARE EXPECTED AFTER MIDNIGHT. .OUTLOOK.../FRIDAY THROUGH TUESDAY/... RESTRNS ARE LIKELY WITH REMAINING SHWRS INTO FRIDAY...BUT BLDG HIGH PRES WL QUICKLY RTN VFR TO AREA PORTS BY FRIDAY AFTN. GENL VFR WL THEN PERSIST INTO TUESDAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 112 PM EDT THU MAY 23 2013 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-041-241715- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 112 PM EDT THU MAY 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS MAY PRODUCE VERY ISOLATED DAMAGING WIND GUSTS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. AREAS OF FROST AND LOCALIZED FREEZING TEMPERATURES ARE POSSIBLE FRIDAY NIGHT AND SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 156 PM EDT THU MAY 23 2013 PAZ021-029-073-231845- ALLEGHENY PA-WASHINGTON PA-WESTMORELAND PA- 156 PM EDT THU MAY 23 2013 ...A STRONG THUNDERSTORM WILL AFFECT ALLEGHENY...NORTH CENTRAL WASHINGTON AND NORTHWESTERN WESTMORELAND COUNTIES... AT 153 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR OAKDALE... MOVING NORTHEAST AT 25 MPH. THESE STORMS WILL BE ACCOMPANIED BY DANGEROUS LIGHTNING...SMALL HAIL AND WIND GUST TO 30 MPH. HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADS. LOCATIONS IMPACTED INCLUDE... OAKDALE... MCDONALD... IMPERIAL... BRIDGEVILLE... CARNEGIE... MOUNT LEBANON... MCKEES ROCKS... MOUNT WASHINGTON... BRENTWOOD... NORTH SIDE PITTSBURGH... DOWNTOWN PITTSBURGH... SOUTH SIDE PITTSBURGH... PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH. LAT...LON 4065 7973 4043 7972 4030 8023 4046 8033
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
243 PM EDT THU MAY 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM TSTM WND DMG 1 SSE COMETTSBURG 40.46N 80.49W
05/22/2013 WASHINGTON PA PUBLIC
VERY HEAVY RAIN. STRONG WIND BROUGHT DOWN A COUPLE
TREES AND BRANCHES.
&&
EVENT NUMBER PBZ1301924
KRAMARThe Pittsburgh radar (KPBZ), 65 km away, was scanning. The volume nearest the first event began at 21:08 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2013Every state in 2013This day in weather historyWarnings in West Virginia, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444167.